Hail, Ben Hill
- When
- July 14, 2:52 PM EST
- Where
- Ben Hill County, Fitzgerald
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 31.710, -83.250
A weak upper level disturbance moved into the area from the north around an upper level ridge west of the area. The atmosphere was unstable enough for a few severe thunderstorms across south central Georgia, and copious amounts of moisture led to heavy rainfall amounts in some areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A weak upper level disturbance moved into the area from the north around an upper level ridge west of the area. The atmosphere was unstable enough for a few severe thunderstorms across south central Georgia, and copious amounts of moisture led to heavy rainfall amounts in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 14, 2:01 PM EST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 301 PM EDT THU JUL 14 2011 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...THE RIDGE WHICH HAS BEEN IN PLACE ACROSS THE REGION FOR SEVERAL DAYS IS FORECAST TO SHIFT NORTHWEST THROUGH THE WEEKEND...ALLOWING HEIGHTS TO DECREASE ACROSS THE FORECAST AREA. THIS SHIFT WILL ALLOW FOR SOME RELIEF TO THE SWELTERING HEAT...AS WELL AS SPARK NUMEROUS AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE ADDITION OF A WEAK SURFACE TROUGH FRIDAY ALONG THE I-10 CORRIDOR WILL FURTHER ENHANCE CONVECTIVE COVERAGE ACROSS THE REGION...LEADING TO THE 70 PERCENT POPS IN THE FORECAST. THE SFC TROUGH IS FORECAST TO DISSIPATE BY SATURDAY. HOWEVER... EASTERLY LOW LEVEL FLOW AND PWATS STILL WELL ABOVE 2 INCHES SHOULD RESULT IN LIKELY COVERAGE FOR POPS OVER INLAND AREAS ONCE AGAIN. SLIGHTLY COOLER TEMPERATURES ARE ON TAP FOR THE NEXT FEW DAYS WITH HIGH TEMPERATURES IN THE UPPER 80S TO LOWER 90S VERSUS THE MID TO UPPER 90S OVER THE LAST FEW DAYS. .LONG TERM (SUNDAY THROUGH NEXT THURSDAY)... SECOND HALF OF THE UPCOMING WEEKEND WILL FIND OUR FORECAST AREA IN BETWEEN A LARGE AND DOMINANT AREA OF UPPER LEVEL RIDGING ACROSS THE CENTRAL PLAINS/UPPER MIDWEST...AND ANOTHER UPPER RIDGE EAST OF THE BAHAMA ISLANDS. GLOBAL GUIDANCE IN AGREEMENT THAT A MID-LEVEL WEAKNESS/TROUGH WILL EXIST BETWEEN THESE TWO FEATURES ALONG THE ATLANTIC SEABOARD TO THE NORTHEAST GULF OF MEXICO. THE UPPER RIDGE ACROSS THE MID-SECTION OF THE COUNTRY IS LIKELY TO GRAB HEADLINES THIS WEEKEND/EARLY NEXT WEEK AS ITS STRENGTH AND SIZE RESULT IN A POTENTIALLY DANGEROUS HEAT WAVE FOR THAT REGION. CLOSER TO HOME...UNDERNEATH THE MID-LEVEL WEAKNESS...OUR HEIGHTS WILL BE MORE MODERATE...AND RESULT IN TEMPERATURES NEAR NORMAL FOR MID SUMMER. AT THE SURFACE...FLOW IS FORECAST TO COME AROUND MORE TO THE EAST AND SOUTHEAST AS A LARGE RIDGE BUILDS OFF THE MID-ATLANTIC COAST AND THEN ATTEMPTS TO RIDGE SOUTHWARD INTO THE CAROLINAS/GEORGIA. RAIN (SHOWER/STORM) CHANCES STILL LOOK FAVORABLE DURING SUNDAY AS ABUNDANT COLUMN MOISTURE IS FORECAST...ALONG WITH WEAK ADDED SYNOPTIC SUPPORT FROM THE UPPER TROUGH. POP FORECAST IS A BIT MORE TRICKY COME MONDAY AS THE GFS/ECMWF ARE BOTH SHOWING A WEAK SURFACE REFLECTION/LOW TRYING TO ORGANIZE OFF THE GA COAST UNDER THE PARENT MID-LEVEL ENERGY. DEPENDING ON THE STRENGTH/DEPTH OF THIS LOW...SOME DRIER AIR WILL BE DRAWN SOUTHWARD AROUND THE BACKSIDE OF THE CIRCULATION. BEST CHANCES TO SEE SOME CONVECTIVE SUPPRESSION FROM THIS DRIER AIR WOULD BE ACROSS OUR NORTHERN ZONES (GA/AL). WILL KEEP NEAR CLIMO RAIN CHANCES ALONG AND SOUTH OF THE I-10 CORRIDOR AND THEN TAPER BELOW CLIMO FURTHER NORTH. TUESDAY LOOKS TO BE A TRANSITION DAY IN THE SYNOPTIC PATTERN AS THE UPPER RIDGE TO THE W/NW SLOWLY BEGINS TO REBUILD EASTWARD AND THE SUBTROPICAL SURFACE RIDGE BEGINS TO RE-ESTABLISH ITSELF ACROSS THE FLORIDA PENINSULA/EASTERN GULF. WILL LEAN THE FORECAST CLOSE TO CLIMO IN TERMS OF BOTH TEMPERATURE AND RAIN CHANCES. VERY GOOD AGREEMENT BETWEEN THE GLOBAL MODELS ON THE PATTERN FOR THE MIDDLE PORTION (WED/THU) OF NEXT WEEK. UPPER RIDGE WILL BE BUILDING IN FROM THE NORTHWEST WITH OUR HEIGHTS STEADILY CLIMBING. AT THE SURFACE THE SUBTROPICAL RIDGE WILL BECOME FIRMLY IN CONTROL ONCE AGAIN WITH ITS AXIS JUST TO OUR SOUTH. THE INCREASING SUPPRESSION FROM THE BUILDING UPPER RIDGE ARGUES A TAPERING OF THE POPS DOWN BELOW CLIMO AND AN INCREASE IN THE TEMPERATURES. IN FACT...IF THE CURRENT FORECAST PATTERN WAS TO VERIFY...WE WOULD BE LOOKING AT SOME HOT TEMPS FOR LATE JULY BY THE END OF THE FORECAST PERIOD. && .AVIATION...SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ACROSS THE AREA. EXPECT STORMS TO CONTINUE INTO THE EVENING HOURS BEFORE GRADUALLY DIMINISHING. A FEW AREAS OF MVFR VIS RESTRICTIONS ARE POSSIBLE LATE TONIGHT WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LOOKING LIKELY FOR FRIDAY. && .MARINE...A SURFACE TROUGH ALONG THE GULF COAST WILL WEAKEN INTO THE WEEKEND AS HIGH PRESSURE NOSES DOWN THE EASTERN SEABOARD. THIS WILL SHIFT WINDS FROM SOUTHWESTERLY TO EASTERLY BY SATURDAY INTO EARLY NEXT WEEK. WINDS ARE SEAS ARE FORECAST TO REMAIN BELOW HEADLINE CRITERIA. && .FIRE WEATHER...ABUNDANT LOW LEVEL MOISTURE WILL KEEP RELATIVE HUMIDITY VALUES WELL ABOVE CRITICAL LEVELS THROUGH THE FORECAST PERIOD. SHOWERS AND THUNDERSTORMS WITH WET FLAGS APPEAR LIKELY FOR FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... TALLAHASSEE 76 91 75 91 73 / 30 70 40 60 40 PANAMA CITY 77 86 76 87 75 / 40 60 40 50 40 DOTHAN 76 88 74 88 73 / 40 70 40 60 40 ALBANY 76 89 74 91 73 / 40 70 50 50 30 VALDOSTA 75 90 74 90 72 / 30 70 40 60 30 CROSS CITY 75 91 73 90 72 / 30 60 40 50 30 APALACHICOLA 78 88 77 88 76 / 40 60 40 50 30 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && CAMP/VAN DYKE/MROCZKA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 240 AM EDT THU JUL 14 2011 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-151100- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 240 AM EDT THU JUL 14 2011 /140 AM CDT THU JUL 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... ...THERE IS A MODERATE RISK OF RIP CURRENTS TODAY AND FRIDAY ALONG THE BEACHES OF THE FLORIDA PANHANDLE... A LONG FETCH OF SOUTHWESTERLY WINDS OFF THE GULF OF MEXICO WILL CREATE SWELLS...WHICH WILL COMBINE WITH THE WIND WAVES TO PRODUCE MORE FREQUENT RIP CURRENTS ALONG THE BEACHES OF THE FLORIDA PANHANDLE TODAY AND FRIDAY. ALSO...SCATTERED YO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE SEA BREEZE TODAY. SOME OF THESE STORMS COULD PRODUCE BRIEF GUSTY WINDS... FREQUENT LIGHTNING...AND TORRENTIAL DOWNPOURS. THESE SHOWERS AND STORMS COULD LINGER WELL INTO THE EVENING HOURS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... AS THE UPPER LEVEL RIDGE OF HIGH PRESSURE CONTINUES TO BUILD FURTHER OFF TO OUR NORTHWEST...A TROUGH OF LOW PRESSURE WILL BEGIN TO DEVELOP OVER THE SOUTHEASTERN U.S.. THIS WILL LEAD TO HIGHER RAIN CHANCES AND LOWER AFTERNOON HIGH TEMPERATURES FOR THE TRI-STATE REGION FOR THE END OF THE WEEK AND THE UPCOMING WEEKEND. HIGH PRESSURE WILL BEGIN TO BUILD BACK INTO THE AREA DURING THE EARLY TO MIDDLE PORTIONS OF NEXT WEEK...RETURNING RAIN CHANCES BACK TO NORMAL OR BELOW NORMAL...AND HIGH TEMPERATURES BACK TO WELL ABOVE NORMAL. ALTHOUGH SOME STORMS COULD BE STRONG ON ANY GIVEN AFTERNOON...NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. 17-GOULD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 339 PM EDT THU JUL 14 2011 FLZ010>013-142030- CALHOUN FL-WASHINGTON FL-JACKSON FL-INLAND BAY FL- 239 PM CDT THU JUL 14 2011 ...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR NORTHERN BAY...NORTHWEST CALHOUN...SOUTHWEST JACKSON AND EASTERN WASHINGTON COUNTIES... * UNTIL 330 PM CDT AT 233 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF VERNON TO 9 MILES SOUTH OF MARIANNA...OR ALONG A LINE EXTENDING FROM SPRING HOLLOW TO SIMSVILLE. THESE STORMS WERE NEARLY STATIONARY. DIME SIZE HAIL AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3077 8527 3051 8516 3045 8566 3063 8573 TIME...MOT...LOC 1938Z 216DEG 2KT 3056 8563 3064 8524 42-DVD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
343 PM EDT THU JUL 14 2011
GAZ130-131-142030-
BEN HILL GA-IRWIN GA-
343 PM EDT THU JUL 14 2011
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BEN HILL AND IRWIN
COUNTIES...
* UNTIL 430 PM EDT
AT 342 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF
MYSTIC TO PRIDGEN...OR ALONG A LINE EXTENDING FROM ARP TO PRIDGEN...
MOVING SOUTH AT 10 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3166 8300 3160 8305 3154 8306 3147 8312
3149 8338 3153 8339 3156 8342 3158 8350
3169 8349 3170 8346 3185 8348 3185 8318
3182 8313 3182 8310 3178 8299
TIME...MOT...LOC 1943Z 010DEG 7KT 3175 8344 3169 8299
42-DVDThe national radar mosaic for the moment the first event began.
4 thunderstorm wind, 2 heavy rain, 1 hail. Local standard time, as filed.
Several trees were uprooted and a trampoline was blown onto a car. The monetary damage figure provided is a rough estimate.
Several trees were blown down on Church Street in Smithville. The monetary damage figure provided is a rough estimate.
A couple of trees were blown down in southern Berrien county. The monetary damage figure provided is a rough estimate.
The tin roof on two chicken houses was removed and one large oak tree was blown down. The monetary damage figure provided is a rough estimate.
Minor flooding of roads in Nashville as well as minor flooding of Highway 76 was reported. Radar estimated around 4 inches of rainfall in a 3 hour period.
Heavy rainfall of 4.48 was measured in a 3 hour period between 9 am and 12 pm EDT at the USGS Water Resources Division Gauge QUTG1.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322898, 322899, 322900, 322902, 322903, 322904, 322905.